Methodology and Computing in Applied Probability

, Volume 20, Issue 3, pp 875–896 | Cite as

Sharp Bounds for Exponential Approximations of NWUE Distributions

  • Mark BrownEmail author
  • Shuangning Li


Let F be an NWUE distribution with mean 1 and G be the stationary renewal distribution of F. We would expect G to converge in distribution to the unit exponential distribution as its mean goes to 1. In this paper, we derive sharp bounds for the Kolmogorov distance between G and the unit exponential distribution, as well as between G and an exponential distribution with the same mean as G. We apply the bounds to geometric convolutions and to first passage times.


Sharp error bounds for exponential approximations One and two-sided Kolmogorov distances Equilibrium distributions Geometric convolutions First passage times in time reversible Markov chains NWUE distributions 

Mathematics Subject Classification (2010)

60E15 60J27 60K10 60K25 90B25 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Aldous DJ, Brown M (1992) Inequalities for rare events in time-reversible Markov chains I. Lecture Notes-Monograph Series, 1–16Google Scholar
  2. Aldous DJ, Brown M (1993) Inequalities for rare events in time-reversible Markov chains II. Stoch Process Appl 44(1):15–25MathSciNetCrossRefzbMATHGoogle Scholar
  3. Aldous D, Fill J (2002) Reversible Markov chains and random walks on graphsGoogle Scholar
  4. Brown M (1983) Approximating IMRL distributions by exponential distributions, with applications to first passage times. Ann Probab 11:419–427MathSciNetCrossRefzbMATHGoogle Scholar
  5. Brown M (1990) Error bounds for exponential approximations of geometric convolutions. Ann Probab 18:1388–1402MathSciNetCrossRefzbMATHGoogle Scholar
  6. Brown M (2015) Sharp bounds for exponential approximations under a hazard rate upper bound. J Appl Probab 52(3):841–850MathSciNetCrossRefzbMATHGoogle Scholar
  7. Daley DJ, Kreinin AYa, Trengove CD (1992) Bounds for mean waiting times in single-server queues: a survey. In: Bhat UN, Basawa IV (eds) Queueing and related models. Clarendon Press, Oxford, pp 177–223Google Scholar
  8. Daley DJ (1988) Tight bounds on the exponential approximation of some aging distributions. Ann Probab 16:414–423MathSciNetCrossRefzbMATHGoogle Scholar
  9. Keilson J (2012) Markov chain models rarity and exponentiality, vol 28. Springer Science & Business Media, BerlinzbMATHGoogle Scholar
  10. Klugman SA, Panjer HH, Willmot GE (2012) Loss models: from data to decisions, vol 715. Wiley, New YorkzbMATHGoogle Scholar
  11. Peköz EA, Röllin A (2011) New rates for exponential approximation and the theorems of Rényi and Yaglom. Ann Probab 39:587–608MathSciNetCrossRefzbMATHGoogle Scholar
  12. Willmot GE, Lin XS (2001) Compound geometric and related distributions. In: Lundberg approximations for compound distributions with insurance applications. Springer, New York, pp 107-140Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.Department of StatisticsColumbia UniversityNew YorkUSA
  2. 2.Stanford UniversityStanfordUSA

Personalised recommendations